The universal eigenvalue bounds of Payne-Pólya-Weinberger, Hile-Protter, and H C Yang

  • Mark S. Ashbaugh


In this paper we present a unified and simplified approach to the universal eigenvalue inequalities of Payne—Pólya—Weinberger, Hile—Protter, and Yang. We then generalize these results to inhomogeneous membranes and Schrödinger’s equation with a nonnegative potential. We also show that Yang’s inequality is always better than HileProtter’s (and hence also better than Payne—Pólya—Weinberger’s). In fact, Yang’s weaker inequality (which deserves to be better known),
$$\lambda _{k + 1}< \left( {1 + \frac{4}{n}} \right)\frac{1}{k}\sum\limits_{i = 1}^k {\lambda _i } $$
, is also strictly better than Hile—Protter’s. Finally, we treat Yang’s (and related) inequalities for minimal submanifolds of a sphere and domains contained in a sphere by our methods.


Eigenvalues of the Laplacian universal inequalities for eigenvalues eigenvalue ratios the Payne—Pólya—Weinberger inequality 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Allegretto W, Lower bounds on the number of points in the lower spectrum of elliptic operators,Can. J. Math. 31 (1979) 419–426MATHMathSciNetGoogle Scholar
  2. [2]
    Anghel N, Extrinsic upper bounds for eigenvalues of Dirac-type operators,Proc. Am. Math. Soc. 117 (1993) 501–509MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Ashbaugh M S and Benguria R D, A sharp bound for the ratio of the first two eigenvalues of Dirichlet Laplacians and extensions,Ann. Math. 135 (1992) 601–628CrossRefMathSciNetGoogle Scholar
  4. [4]
    Ashbaugh M S and Benguria R D, More bounds on eigenvalue ratios for Dirichlet Laplacians in n dimensions,SIAM J. Math. Anal. 24 (1993) 1622–1651MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    Ashbaugh M S and Benguria R D, Isoperimetric inequalities for eigenvalue ratios, Partial Differential Equations of Elliptic Type, Cortona, 1992,Symposia Mathematica, vol. 35 (eds) A Alvino, E Fabes and G Talenti (Cambridge: Cambridge University Press) (1994) pp. 1–36.Google Scholar
  6. [6]
    Ashbaugh M S and Benguria R D, Bounds for ratios of the first, second, and third membrane eigenvalues, Nonlinear Problems in Applied Mathematics: in Honor of Ivar Stakgold on his Seventieth Birthday (eds) T S Angell, L Pamela Cook, R E Kleinman and W E Olmstead (Philadelphia: Society for Industrial and Applied Mathematics) (1996) pp. 30–42Google Scholar
  7. [7]
    Ashbaugh M S and Benguria R D, A sharp bound for the ratio of the first two Dirichlet eigenvalues of a domain in a hemisphere of Sn,Trans. Am. Math. Soc. 353 (2001) 1055–1087MATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    Ashbaugh M S and Hermi L, On extending the inequalities of Payne, Pólya, and Weinberger using spherical harmonics (2000) preprintGoogle Scholar
  9. [9]
    Brands J J A M, Bounds for the ratios of the first three membrane eigenvalues,Arch. Rational Mech. Anal. 16 (1964) 265–268MATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    Chavel I, Eigenvalues in Riemannian Geometry (New York: Academic Press) (1984)MATHGoogle Scholar
  11. [11]
    Chen Z-C, Inequalities for eigenvalues of polyharmonic operator Δ6,Kexue Tongbao (English Ed.) 30 (1985) 869–876MathSciNetGoogle Scholar
  12. [12]
    Cheng S-Y, Eigenfunctions and eigenvalues of Laplacian,Proc. Symp. Pure Math., vol. 27, part 2, Differential Geometry (eds) S S Chern and R Osserman (Providence, Rhode Island: Am. Math. Soc.) (1975) pp. 185–193Google Scholar
  13. [13]
    Chiti G, A bound for the ratio of the first two eigenvalues of a membrane,SIAM J. Math. Anal. 14 (1983) 1163–1167MATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Harrell E M, Some geometric bounds on eigenvalue gaps,Commun. Part. Differ. Equ. 18 (1993) 179–198MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Harrell E M and Michel P L, Commutator bounds for eigenvalues, with applications to spectral geometry,Commun. Part. Differ. Equ. 19 (1994) 2037–2055MATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    Harrell E M and Michel P L, Commutator bounds for eigenvalues of some differential operators, Evolution Equations, Lecture Notes in Pure and Applied Mathematics, vol. 168 (eds) G Ferreyra, G R Goldstein and F Neubrander (New York: Marcel Dekker) (1995) pp. 235–244Google Scholar
  17. [17]
    Harrell E M and Stubbe J, On trace identities and universal eigenvalue estimates for some partial differential operators,Trans. Am. Math. Soc. 349 (1997) 1797–1809MATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    Hile G N and Protter M H, Inequalities for eigenvalues of the Laplacian,Indiana Univ. Math. J. 29 (1980) 523–538MATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    Hile G N and Yeh R Z, Inequalities for eigenvalues of the biharmonic operator,Pac. J. Math. 112 (1984) 115–133MATHMathSciNetGoogle Scholar
  20. [20]
    Hook GN, Domain-independent upper bounds for eigenvalues of elliptic operators,Trans. Am. Math. Soc. 318 (1990) 615–642MATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    Lee J M, The gaps in the spectrum of the Laplace—Beltrami operator,Houston J. Math. 17 (1991) 1–24MATHMathSciNetGoogle Scholar
  22. [22]
    Leung P-F, On the consecutive eigenvalues of the Laplacian of a compact minimal submanifold in a sphere,J. Austral. Math. Soc. (Series A) 50 (1991) 409–416MATHGoogle Scholar
  23. [23]
    Li P, Eigenvalue estimates on homogeneous manifolds,Comment. Math. Helvetia 55 (1980) 347–363MATHCrossRefGoogle Scholar
  24. [24]
    Lorch L, Some inequalities for the first positive zeros of Bessel functions,SIAM J. Math. Anal. 24 (1993) 814–823MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    Maeda M, On the eigenvalues of Laplacian,Sci. Rep. Yokohama Nat. Univ. Sect. I 24 (1977) 29–33Google Scholar
  26. [26]
    Payne L E, Pólya G and Weinberger H F, Sur le quotient de deux fréquences propres consécutives,Comptes Rendus Acad. Sci Paris 241 (1955) 917–919MATHGoogle Scholar
  27. [27]
    Payne L E, Pólya G and Weinberger H F, On the ratio of consecutive eigenvalues,J. Math. Phys. 35 (1956) 289–298Google Scholar
  28. [28]
    Protter M H, Can one hear the shape of a drum? Revisited,SIAM Rev. 29 (1987) 185–197MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    Protter M H, Universal inequalities for eigenvalues, Maximum Principles and Eigenvalue Problems in Partial Differential Equations,Pitman Research Notes in Mathematics Series vol. 175 (ed) P W Schaefer (Harlow, Essex, United Kingdom: Longman Scientific and Technical) (1988) pp. 111–120Google Scholar
  30. [30]
    Protter M H, Upper bounds for eigenvalues of elliptic operators, Partial Differential Equations and Applications, Collected Papers in Honor of Carlo Pucci,Lecture Notes in Pure and Applied Mathematics, vol. 177 (eds) P Marcellini, G Talenti and E Vesentini (New York: Marcel Dekker) (1996) pp. 271–277Google Scholar
  31. [31]
    Qian C-L and Chen Z-C, Estimates of eigenvalues for uniformly elliptic operator of second order,Acta Math. Appl. Sinica (English Ser.) 10 (1994) 349–355MATHCrossRefMathSciNetGoogle Scholar
  32. [32]
    Thompson C J, On the ratio of consecutive eigenvalues in n-dimensions,Stud, Appl. Math. 48 (1969) 281–283MATHGoogle Scholar
  33. [33]
    Yang H C, Estimates of the difference between consecutive eigenvalues (1995) preprint (revision of International Centre for Theoretical Physics preprint IC/91/60, Trieste, Italy, April 1991)Google Scholar
  34. [34]
    Yang P C and Yau S-T, Eigenvalues of the Laplacian of compact Riemann surfaces and minimal submanifolds,Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 7 (1980) 55–63MATHMathSciNetGoogle Scholar
  35. [35]
    Yu Q-H, On the first and second eigenvalues of Schrödinger operator,Chinese Ann. Math. (Ser. B) 14 (1993) 85–92MATHMathSciNetGoogle Scholar

Copyright information

© Printed in India 2002

Authors and Affiliations

  • Mark S. Ashbaugh
    • 1
  1. 1.Department of MathematicsUniversity of MissouriColumbiaUSA

Personalised recommendations